Does Fosamax Cause Bone Fractures?

Neil Gonter, MD Health Pro
  • Reader Question: I have osteoporosis and have been taking Fosamax for the past 3 years. I was just reading in the paper this morning that this drug was shown to cause bone fractures. Isn't this medication supposed to protect me from this? Should I stop taking it? What about the other similar drugs in the same class?

     

    I wouldn't blame anyone for starting to worry, if you just read the news headlines. Let me give you some background and perspective on this new controversy.

     

    It seems that that Bisphosphonates, drugs such as Alendronate (Fosamax), Residronate (Actonel), Ibandronate (Boniva) and Zoledronic Acid (Reclast) have been linked to many side effects over the past years. When the drug was released more then 10 years ago, it was implicated as a cause of esophagitis.

    Add This Infographic to Your Website or Blog With This Code:

     

    More recently, possible side effects include osteonecrosis of the jaw (i.e. bone death), muscle and joint aching (FDA warning), atrial fibrillation, and now this new report on hip fractures.

     

    However, as you all know, osteoporosis is a very significant disease that can lead to fractures that can be debilitating as well as life threatening. In 2005, there were approximately 2 million osteoporotic related fractures in the United States, with nearly 300,000 of these being hip fractures.

     

    The class of drugs, the Bisphosphonates, has been shown to be very effective in decreasing this risk of fracture. Fosamax is on the market the longest of the group, receiving FDA approval in 1995. They have the longest studies and are the most commonly used, with sales over 3 billion dollars yearly and almost 50% of the 36 million prescriptions written . Due to this, Fosamax is more likely to be implicated with a class related side effect. In addition, with such a commonly used medication there is bound to be some related reports of side effects.


    Over the past few years, there has been some discussion among experts whether long term use of these drugs is safe. There have been numerous individual case reports of rare fractures occurring in patient's upper thighbone with little or no trauma. Last month in The Journal of Orthopaedic Trauma, a series of 20 patients were presented with fractures who took Fosamax for an average of 6.9 years. They reported that some of these patients were complaining of unexplained aching in their thighbones for weeks or months, and suddenly broke their legs while standing or walking.

     

    How did this occur? Our bones are made up of living cells that are continuously rebuilding the bone. These drugs stop the process in order to stop bone loss that leads to thinning and fractures. There has been some concern in the past that these drugs, being so effective, would stop the rebuilding process and would not repair the small cracks that occur from normal wear and tear. This was not proven in animal studies. In addition, Merck, the company that makes the drug, and has been following their patients from their studies for more then 10 years, has not seen this either.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    In light of the above, be careful before you stop a therapy that can be life saving to you.

     

    With your physician, carefully evaluate your need for each medication that you are taking on a regular basis to see if they are still needed.

     

Published On: August 25, 2008